California, 2011High Wind in California, March 13, 2011
March 13, 2011 · NWS MFR · 3 events in 3 counties and zones
A strong front brought high winds to many parts of northern California.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong front brought high winds to many parts of northern California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 13, 7:13 AM PST, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 13, 7:13 AM PST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
813 AM PDT SUN MAR 13 2011
.DISCUSSION...13/12Z NAM IN. 13/12Z GFS IN THROUGH 36HR.
THE MAIN EVENT FOR THE NEXT WEEK IS ON DECK FOR TODAY. A STRONG
SHORT WAVE ROTATING AROUND AN OFFSHORE LONGWAVE TROUGH WILL MOVE
ONSHORE THIS AFTERNOON AND EVENING. THE ASSOCIATED FRONT WILL MOVE
ONSHORE THIS AFTERNOON AND THROUGH THE REST OF THE CWA LATE THIS
AFTERNOON THROUGH TONIGHT.
THE MAIN IMPACT OF THIS SYSTEM WILL BE WINDS. HIGH WIND WARNINGS
AND WIND ADVISORIES ARE UP OVER MOST OF THE MEDFORD CWA...THE
EXCEPTION BEING THE INLAND UMPQUA BASIN. A SECONDARY IMPACT WILL
BE SNOW AND BLOWING SNOW...PRIMARILY IN THE MOUNT SHASTA AREA WITH
SNOW LEVELS AROUND 4500 FEET. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THAT AREA. ELSEWHERE SNOW LEVELS WILL BE IN THE 5500
TO 6500 FOOT RANGE...LOWERING TO 3000 TO 3500 FEET TONIGHT BEHIND
THE FRONT.
ONCE THAT SYSTEM MOVES THROUGH...THE OFFSHORE TROUGH WILL CONTINUE
TO EJECT SHORT WAVES TOWARD THE COAST THROUGH WEDNESDAY...BUT NONE
OF THEM WILL BE AS STRONG AS TODAY'S SYSTEM. THE NEXT SIGNIFICANT
SHORT WAVE WILL MOVE ONSHORE TUESDAY AFTERNOON AND EVENING...
PUSHING THE SURFACE FRONT ONSHORE AHEAD OF IT TUESDAY MORNING. THE
MAIN IMPACT OF THIS SYSTEM WILL BE PRECIPITATION...NOT THAT THE
PRECIPITATION WILL BE ALL THAT GREAT...BUT THE WINDS WILL BE A LOT
LIGHTER. SNOW LEVELS WILL RISE BACK UP TO 4000 TO 5000 FEET AHEAD
OF THE FRONT.
SEVERAL MORE SHORT WAVES WILL FOLLOW TUESDAY NIGHT INTO THURSDAY
MORNING...KEEPING THE CWA WET...ESPECIALLY ALONG THE COAST AND
COAST RANGE. WET ENOUGH SUCH THAT MAINSTEM FLOODING ON SOME
COASTAL RIVERS...PRIMARILY THE COQUILLE...MAY BECOME A PROBLEM BY
THURSDAY. SNOW LEVELS WILL FALL BACK DOWN TO THE 3000 TO 4000 FOOT
RANGE WEDNESDAY.
THE LONG WAVE TROUGH WILL APPROACH THE COAST THURSDAY AND IT WILL
SHEAR AS IT DOES SO...FORMING A CUTOFF LOW SOMEWHERE NEAR THE WEST
COAST. THIS IS WHERE THE FORECAST BECOMES A LOT MURKIER. THE
MODELS HAVE BEEN ALL OVER THE PLACE AS FAR AS THE LOCATION OF THIS
CUTOFF WITH LOTS OF DIFFERENCES BETWEEN MODELS AND RUN-TO-RUN
VARIABILITY WITHIN THE SAME MODEL. OBVIOUSLY THE LOCATION OF THE
CUTOFF IS PRETTY CRITICAL TO THE FORECAST SO CONFIDENCE IN THE
FORECAST BECOMES LOW FROM THURSDAY OUT THROUGH NEXT WEEKEND.
&&
.AVIATION...THE MAIN AVIATION IMPACT TODAY WILL BE WINDS...JUST
ABOUT THE WHOLE AREA WILL SEE STRONG WINDS WITH AREAS OF LOW LEVEL
WIND SHEAR OVER THE VALLEYS WHERE THE STRONG WINDS DON'T SURFACE.
AS FAR AS SKIES AND VISIBILITIES GO...AREAS OF IFR CIGS/VSBYS
NEAR THE MOUNT SHASTA AREA THROUGH TONIGHT WITH HIGHER TERRAIN
OBSCURED...OTHERWISE AREAS OF MVFR CIGS FROM THE CASCADES WEST
THROUGH TONIGHT. THE EAST SIDE WILL REMAIN MOSTLY VFR ALTHOUGH
SOME LOCAL MVFR CIGS MAY DEVELOP.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY
ABOVE 5000 FEET FOR ORZ029>031.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR ORZ021-022.
HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 5 PM PDT MONDAY
FOR ORZ021-022.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING ABOVE 5000 FEET FOR ORZ027-028.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
FOR ORZ024-026.
WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY BELOW
5000 FEET FOR ORZ029>031.
CA...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY
ABOVE 5000 FEET FOR CAZ083>085.
WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING ABOVE 4500
FEET FOR CAZ082-083.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR CAZ081.
WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM PDT MONDAY BELOW
5000 FEET FOR CAZ083>085.
PZ...STORM WARNING UNTIL 8 PM PDT THIS EVENING FOR PZZ350-356.
GALE WARNING UNTIL 9 AM PDT THIS MORNING FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PDT TUESDAY FOR
PZZ350-356-370-376.
STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ370-376.
15/15/15Hazardous weather outlook, Mar 13, 5:06 AM PST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
606 AM PDT SUN MAR 13 2011
CAZ084-085-ORZ029>031-140200-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
606 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 5000 FEET
FROM 11 AM PDT THIS MORNING THROUGH 5 AM PDT MONDAY. A WIND
ADVISORY HAS BEEN ISSUED FOR ELEVATIONS BELOW 5000 FEET FROM 11 AM
PDT THIS MORNING UNTIL 5 AM PDT MONDAY. PLEASE SEE LATEST WARNING
AND ADVISORY MESSAGES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WIND ADVISORY AND HIGH WIND WARNING CONTINUE UNTIL 5 AM PDT MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-ORZ021-022-140200-
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL OREGON COAST-
CURRY COUNTY COAST-
606 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE 11 AM PDT THROUGH 11
PM PDT SUNDAY. PLEASE SEE LATEST WARNING MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-140200-
SOUTH CENTRAL SISKIYOU COUNTY-
606 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ABOVE 4500
FEET EFFECTIVE 7 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT.
PLEASE SEE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083-140200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
606 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ABOVE 4500
FEET EFFECTIVE 7 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT. A
HIGH WIND WARNING IS ALSO IN EFFECT FOR AREAS ABOVE 5000 FEET FROM
11 AM PDT THIS MORNING UNTIL 5 AM PDT MONDAY. A WIND ADVISORY IS
IN EFFECT FOR THE SAME TIME FRAME FOR AREAS BELOW 5000 FEET. PLEASE
SEE LATESTWARNING AND ADVISORY MESSAGES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE HIGH WIND WARNING AND WIND ADVISORY REMAIN IN EFFECT UNTIL 5
AM PDT MONDAY. NO OTHER SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-140200-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
606 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE FOR AREAS ABOVE 5000
FEET FROM 11 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT. PLEASE
SEE WARNING MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ024-026-140200-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
606 AM PDT SUN MAR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY HAS BEEN ISSUED EFFECTIVE 1 PM PDT THIS AFTERNOON
UNTIL 9 PM PDT TONIGHT. PLEASE SEE LATEST ADVISORY MESSAGE FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OTTENWELLER
In the hours before
Local storm report, Mar 13, 7:49 AM PST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
849 AM PDT SUN MAR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HEAVY RAIN 6 SW MERLIN 42.46N 123.49W
03/13/2011 M0.90 INCH JOSEPHINE OR TRAINED SPOTTER
SINCE 1030PM LAST NIGHT
&&
MOTTENWELocal storm report, Mar 13, 10:43 AM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1143 AM PDT SUN MAR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM NON-TSTM WND GST 1 W BANDON 43.12N 124.43W
03/13/2011 M59 MPH COOS OR TRAINED SPOTTER
&&
BUNKERHigh Wind, North Central & Southeast Siskiyou County
- When
- March 13, 10:45 AM PST to 6:29 PM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Indian Well RAWS recorded a gust to 61 mph at 13/1316 PDT and a gust to 66 mph at 13/1616 PDT. The SHF07 portable RAWS recorded a gust to 65 mph at 13/1529 PDT and a gust to 69 mph at 13/1829 PDT. The Van Bremmer RAWS recorded a gust to 58 mph at 13/1145 PDT.
High Wind, Central Siskiyou County
- When
- March 13, 10:50 AM PST to 1:25 PM PST
- Where
- Central Siskiyou County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The CALTRANS station at North Weed recorded a gust to 58 mph at 13/1205 PDT. The CALTRANS station at Weed Airport recorded gusts exceeding 57 mph continuously from 13/1225 PDT until 13/1325 PDT. The peak gust was 63 mph at 13/1255 PDT.
High Wind, Modoc County
- When
- March 13, 3:12 PM PST to 6:12 PM PST
- Where
- Modoc County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.590, -120.725 (the zone’s center; the record gives no point)
The Timber Mountain RAWS recorded a gust to 59 mph at 13/1412 PDT and a gust to 58 mph at 13/1812 PDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Missouri, March 13, 20111.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, March 13, 20111.75 in hail · 6 events
- High Wind in Oregon, March 13 to 14, 201174 kt wind · 6 events
- High Wind in Oregon, March 13, 201176 kt wind · 5 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 13, 201181 kt wind · 5 events
- Damaging Winds in Oregon, March 13, 2011$6,000 · 61 kt wind · 5 events
- Heavy Snow in Kansas, March 13 to 14, 20114 events
- Winter Weather in Missouri, March 13 to 14, 20114 events
- Damaging Winds in Washington, March 13, 2011$1,000 · 52 kt wind · 3 events
- Flooding in Montana, March 13 to 16, 20112 events
- High Wind in Washington, March 13 to 14, 201162 kt wind · 2 events
- Flood in Maine, March 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278094, 278093, 278095.